Heavy Snow, Lower Garfield & Asotin
- When
- December 28, 7:00 PM PST to December 29, 12:00 PM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
Heavy snow fell over much of Eastern Washington, as well as blizzard conditions on the Palouse. Widespread accidents, major highway closures, and thousands losing power resulted during this major storm.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Heavy snow fell over much of Eastern Washington, as well as blizzard conditions on the Palouse. Widespread accidents, major highway closures, and thousands losing power resulted during this major storm. Road closures include U.S. Highway 195 from Pullman to the Idaho State Line, State Route 27 from Palouse to Garfield, and State Route 23 from Steptoe to the Lincoln County Line. In addition, Pullman-Moscow Regional Airport closed early on the morning of December 29th due to poor runway conditions, and remained closed much of the day. Washington State Patrol responded to 150 slide offs and collisions between Cheney and the Idaho State Line. Interstate 90 in Spokane was closed at the height of the storm after a semi truck crashed. Two people received indirect injuries after a collision on Highway 195. County roads from Wilson Creek to Grand Coulee were closed due to falling and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 28, 5:53 PM PST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
553 PM PST TUE DEC 28 2010
.SYNOPSIS...
A STRONG WINTER STORM WILL BRING WIDESPREAD HEAVY SNOW TO MUCH OF
FAR EASTERN WASHINGTON AND THE IDAHO PANHANDLE TONIGHT AND
WEDNESDAY...WITH BLIZZARD CONDITIONS LIKELY ON THE PALOUSE. FROM
WEDNESDAY NIGHT ONWARD...NO MAJOR SNOW STORMS ARE EXPECTED BUT MUCH
COLDER AIR WILL MOVE INTO THE REGION AND REMAIN THROUGH EARLY NEXT
WEEK.
&&
.DISCUSSION...
VIEWING SATELLITE IMAGERY OVER THE PAST 18 HOURS OR SO TO GET A
FEEL FOR THE EVOLUTION OF THE CYCLOGENIC EVENT EXPECTED TO BRING
SIGNIFICANT SNOWFALL TO THE AREA OVER THE NEXT 18 TO 24 HOURS. I
DID FIND THE JET/DARKENING FEATURE ON WATER VAPOR IMAGERY THAT DUG
INTO THE BAROCLINIC LEAF ON THE EAST SIDE OF THE OFFSHORE LONGWAVE
TROF AND BROUGHT ABOUT AN INFLECTION POINT ON THE WEST SIDE OF THE
BAROCLINIC LEAF AND CAUSED IT TO TRANSITION INTO THE COMMA/MATURE
VORTEX CLOUD SHIELD CURRENTLY MAKING ITS WAY ONTO THE WEST COAST.
PULLING OUT THE SATELLITE IMAGE IDENTIFICATION TEXTBOOKS TO HELP
BETTER IDENTIFY THE SURFACE LOW POSITION RELATIVE TO THE CLOUD
SHIELD AS SURFACE OBSERVATIONS ARE SCARCE OFFSHORE AND PACIFIC
NORTHWEST TERRAIN COMPLICATES MATTERS FURTHER. AS OF 1Z ITS SAFE
TO SAY THE SURFACE LOW MADE LANDFALL ON THE SOUTHWEST OREGON
COAST AND IS MAINTAINING ITS EXPECTED TRAJECTORY
NORTHEAST...INTENSIFYING AND DEEPENING ALONG THE WAY. PREVIOUS
FORECAST DISCUSSION THAT THIS ONE REPLACES HAS VERY GOOD
METEOROLOGICAL DESCRIPTION OF THE EXPECTED EVENT SO IT IS WORTH
PAGING BACK TO IT FOR A READ OR RE- READ. ISSUES OF NOTE WOULD BE
IF THE SURFACE LOW TRACK IS TOO FAR SOUTH THAN THE HEAVIER SNOW
AMOUNTS WOULD BE DISPLACED IN A SIMILAR MANNER TO THE SOUTH. IF
THE LOW TRACKS TOO FAR NORTH THEN THE HEAVIER SNOW AMOUNTS WOULD
DISPLACE TO THE NORTH BUT THE RAIN/SNOW LINE WOULD REALLY CAUSE A
MESS WITH ACCUMULATION...RESULTING IN LESSER AMOUNTS OF
ACCUMULATING SNOW. RADAR MOSAIC IS SHOWING INTENSIFICATION IN
RETURNS AND PROPAGATION TO THE NORTH/NORTHEAST ALONG WITH SURFACE
OBSERVATIONS REFLECTING THE TREND OF RAINFALL STARTING AND
PROPAGATING TO THE NORTH/NORTHEAST. AS LARGE TROF MAKES MORE
HEADWAY INTO THE REGION ALLOWING FOR COOLING THE TRANSITION TO
SNOW REMAINS EXPECTED. UPDATES TO GRIDS LIKELY WITHIN THE NEXT
HOUR OR TWO WHICH MAY IMPACT THE WORDING OF THE PUBLIC TEXT BASED
FORECASTS AND HIGHLIGHTS SUCH AS DOWNGRADING THE UPPER COLUMBIA
BASIN ZONE HIGHLIGHT DOWN FROM A WARNING TO AN ADVISORY AS THE
AMOUNTS ARE SKEWED TO THE EXTREME NORTHERN EDGE OF THE ZONE...ZONE
35. AND POSSIBLY TAKE DOWN THE ADVISORY FOR THE WATERVILLE
PLATEAU...ZONE 44. /PELATTI
&&
.AVIATION...
TONIGHT A DEEPENING SURFACE LOW PRESSURE WILL TRACK FROM NEAR KDLS
AT 00Z TO NEAR KLWS AT 12Z WEDNESDAY. AN AREA OF MODERATE TO HEAVY
SNOW WILL DEVELOP NORTH AND NORTHWEST OF THIS LOW TRACK. THE KGEG
AREA TAF SITES AND KPUW WILL LIKELY EXPERIENCE LIFR CONDITIONS IN
INTENSE SNOW FALL RATES BETWEEN 06Z AND 15Z...WITH INTERMITTENT
MODERATE SNOW CONTINUING THROUGH 18Z WEDNESDAY. THE KLWS TAF SITE
SHOULD REMAIN RAIN WITH MVFR OR HIGH IFR CEILINGS AS THE LOW PASSES
JUST TO THE NORTH KEEPING KLWS IN THE WARM SECTOR. KMWH AND KEAT
WILL BE BRUSHED BY THE FRINGE OF THE PRECIPITATION SHIELD. A STRONG
COLD FRONT PASSAGE AFT 15Z WILL BRING GUSTY WINDS AND AREAS OF
BLSN FRM KGEG-KPUW...WITH LESS IMPACT AT THE MORE SHELTERED
KSFF-KCOE TERMINALS. SN WILL END TAPER OFF FRM NW TO SE WED AFTN
ENDING AT KMWH 15Z...KGEG 23Z...KPUW ARND 00Z. /SB
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 32 33 12 17 -1 14 / 100 100 40 0 0 0
COEUR D'ALENE 31 34 12 16 -3 14 / 100 100 50 0 0 0
PULLMAN 33 33 15 18 1 17 / 100 90 50 20 0 0
LEWISTON 36 36 19 23 5 19 / 90 80 50 20 0 0
COLVILLE 29 32 15 18 0 18 / 70 80 10 0 0 0
SANDPOINT 31 33 13 15 -4 14 / 100 100 50 0 0 0
KELLOGG 32 33 8 13 -4 13 / 100 100 70 10 0 0
MOSES LAKE 29 34 16 21 4 18 / 70 40 10 0 0 0
WENATCHEE 28 32 16 19 6 17 / 70 30 10 0 0 0
OMAK 28 29 10 17 1 16 / 30 30 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY COEUR D'ALENE AREA.
BLIZZARD WARNING FROM 10 PM THIS EVENING TO 4 PM PST WEDNESDAY
IDAHO PALOUSE.
WINTER WEATHER ADVISORY FROM 4 AM TO 10 PM PST WEDNESDAY LEWIS
AND SOUTHERN NEZ PERCE COUNTIES.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY ABOVE 2000 FEET FOR THE LEWISTON AREA.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM PST
WEDNESDAY CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY NORTHEAST MOUNTAINS...SPOKANE AREA...UPPER
COLUMBIA BASIN.
BLIZZARD WARNING FROM 10 PM THIS EVENING TO 4 PM PST WEDNESDAY
WASHINGTON PALOUSE.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY ABOVE 2000 FEET FOR THE LOWER GARFIELD AND ASOTIN
COUNTIES.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY OKANOGAN HIGHLANDS.
WINTER WEATHER ADVISORY UNTIL 4 PM PST WEDNESDAY MOSES LAKE
AREA...WATERVILLE PLATEAU.
WINTER STORM WARNING UNTIL 7 PM PST WEDNESDAY ABOVE 4000 FEET
FOR THE NORTHEAST BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 655 AM PST TUE DEC 28 2010 IDZ001>004-WAZ033-035>038-291500- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 655 AM PST TUE DEC 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SNOW WILL DEVELOP TONIGHT. SNOW WILL BE HEAVY AT TIMES LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF HEAVY SNOW WILL CONTINUE THROUGH WEDNESDAY. INCREASING NORTH WINDS WILL CONTRIBUTE TO THE POTENTIAL FOR BLOWING AND DRIFTING SNOW IN WIND PRONE AREAS. BY THE END OF THE WEEK...BITTER ARCTIC AIR WILL MOVE INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND HAVE THE POTENTIAL TO BE IN THE TEENS WITH NIGHT TIME LOWS DROPPING BELOW ZERO. WAZ034-041>044-291500- MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 655 AM PST TUE DEC 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW WILL PERSIST INTO WEDNESDAY. BY THE END OF THE WEEK...BITTER ARCTIC AIR WILL MOVE INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND HAVE THE POTENTIAL TO BE IN THE TEENS WITH NIGHT TIME LOWS DROPPING BELOW ZERO. IDZ026-027-WAZ031-032-291500- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- 655 AM PST TUE DEC 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A MIX OF SNOW AND RAIN WILL DEVELOP TONIGHT. PRECIPITATION WILL LIKELY TRANSITION TO ALL SNOW BY EARLY WENDEASDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG WINTER STORM WILL AFFECT THE AREA THROUGH WEDNESDAY. LOCALLY HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE OVER THE PALOUSE AND OVER THE NORTHEAST BLUE MOUNTAINS. STRONG WINDS ON WEDNESDAY COULD CAUSE BLOWING AND DRIFTING SNOW. BY THE END OF THE WEEK...ARCTIC AIR WILL MOVE INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND WILL BE IN THE 20S WITH NIGHT TIME LOWS DROPPING TO NEAR ZERO.
The national radar mosaic for the moment the first event began.
3 heavy snow, 2 winter weather, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269354, 269359, 269360, 269512, 269513, 269357.